There was a recent contamination of some drugs that are commonly used to inject patients having open heart surgery, back pain, and patients having eye procedures/surgery. The New England Compounding Center (NECC) located in Framingham MA somehow became contaminated with a deadly strain of fungal meningitis. It is deadly because fungal infections can be really difficult to treat, and these patients are having the drugs with this fungal strain directly injected into their spines (back pain), hearts (for surgery), and eyes (procedures). It is also a difficult issue because they are not certain how many of these drugs are actually contaminated, so many patients may have been exposed and we just don’t know how many, but we do know that there have been around 15 deaths related to these drugs contaminations at this point, and around 14,000 patients in 23 states have been possibly exposed. And some of these drugs are used on transplant patients who we have to suppress their immune system so their bodies can accept their new organs.
Which drugs are affected?
– Methylprednilosone Acetate injection (a steroid commonly used for severe allergic reactions, ulcerative colitis, for immune suppression, & can be used with some chemotherapy agents )
– Traimcinolone Acetate injection (a long acting steroid used for arthritis, lupus, ulcerative colitis, some opthamologic (eye) issues, and many other diseases in other forms)
– Cardioplegic solution (a solution used to paralyze the cardiac muscles during open heart surgery)
What is fungal meningitis?
First of all, fungal meningitis is NOT CONTAGIOUS, which is the good news because it cannot be spread person to person, and it is actually a less common infection, which is why the FDA realized that there were drugs contaminated when there was an outbreak. It is caused by a fungus called Cryotococcus which is usually found in bird poop, and the fungal spores are usually inhaled then they travel into your blood stream and cross into your spine. It is diagnosed by taking blood samples from blood near your spinal cord and sending off for fungal testing, if the blood sample is positive, then it is treated with high dose Intravenous (IV) anti-fungal medications and that needs to be done in the hospital. The signs and symptoms of fungal meningitis are:
– stiff neck
– photophobia (sensitivity to light)
– altered mental status (feeling of confusion, or sleepier than usual, a change in personality)
– nausea & vomiting
How do I know if I am at risk and what should I do?
There has been a nationwide/worldwide recall issued, so if you have had any steroid injections recently for back/arthritis pain, any sort of open heart or cardiac surgery, or eye surgery/procedures then your Health Care Provider (HCP) should get in contact with you if there is any suspicion that you may have received a contaminated drug. BUT, if you have had any sort of recent medical treatment where you received an IV steroid, and you have any of the side effects (as listed above) contact your HCP to get checked out.
It is better to be proactive and be seen and treated early, then to wait: early treatment is key. And if you have any fears that you received contaminated medication, you should be seen to alleviate your fears. But early intervention and early treatment is always better.
Yours in Good Health